What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 6, 1:10 PM CST, 2 hours 30 minutes earlier. Its key messages:
- * Scattered showers and thunderstorms are expected this afternoon and evening. Gusty winds will be possible with this activity through sunset. * Dry weather is expected for the weekend through at least the middle of next week. * Overnight lows Sunday night may dip into the upper 30s in the favored radiational cooling spots and deeper valley locations. * Overall worsening drought conditions expected given mostly dry forecast.
Area forecast discussion, Sep 6, 1:10 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
310 PM EDT Fri Sep 6 2024
.KEY MESSAGES...
* Scattered showers and thunderstorms are expected this afternoon
and evening. Gusty winds will be possible with this activity
through sunset.
* Dry weather is expected for the weekend through at least the
middle of next week.
* Overnight lows Sunday night may dip into the upper 30s in the
favored radiational cooling spots and deeper valley locations.
* Overall worsening drought conditions expected given mostly dry
forecast.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 310 PM EDT Fri Sep 6 2024
Current mesoanalysis reveals a cold front starting to enter our far
northwest CWA. Temperatures were mainly in the upper 80s with a few
spots in the lower 90s. Dewpoints have mixed out a bit with values
in the lower-middle 60s. This yields SBCAPE values of 1000-1500
J/kg with DCAPE values in the 1000-1200 J/kg range, with minimal
inhibition. Radars show a band of broken convection stretching from
just north of the Ohio River southwestward into northwest KY.
Earlier convective models were a bit too slow with the development
but are starting to catch on. Despite decent surface based
instability, overall moisture and moisture quality are not that
great, plus we still have a bit of an weak cap aloft that continues
to erode. Convection was quite robust earlier in western KY with
the Calhoun KY Mesonet site picking up a 47 mph wind gust with the
storm that rolled through. As convection has moved into the LMK
CWA, the effects of the cap aloft are apparent as convection has
become a bit more ragged and outflow dominant.
For the remainder of the afternoon and evening, the surface cold
front entering our northwest CWA will continue to push south and
east. Additional convection will likely develop along the front,
despite overall weak convergence. This activity will push into the
I-65 corridor/Louisville metro in the 3-6 PM time range and then
into the central Kentucky/Bluegrass by early evening. We did bump
up coverage slightly to around 50% with this forecast. Given low-
level dry air and inverted V soundings, gusty winds will be
prevalent with any convection. In sub-severe convection, wind gusts
of 40-50 mph will be common given the relatively high DCAPE values.
For storms that are able to remain a bit more discrete and attain
larger vertical growth, downburst with core collapses may produce
55-60 mph winds in spots. Additionally, frequent lightning, and
brief heavy, but much need rainfall will be possible. Convection is
likely to wane by mid-late evening with the loss of heating and
nocturnal stabilization of the PBL.
With the passage of the front this evening, winds will shift to the
northwest and become quite breezy through the mid-late evening and
into the early part of the overnight. In the post frontal airmass,
we'll see strong cold advection push into the region with
temperatures falling into 60s by the early overnight period and cool
to the lower 50s across southern IN/northern KY by morning. Mid-
upper 50s will be common across the southern part of Kentucky.
For Saturday, tranquil weather is expected as high pressure builds
into the region. We'll likely develop a diurnal Cu field in the
afternoon with breezy northeasterly winds. Wind gusts of 15-25 mph
will be possible through the afternoon hours. Highs on the day will
range from the upper 60s to around 70 across southern IN and the
northern half of KY. Highs in the lower 70s will be confined to
areas mainly south of the Cumberland Parkway.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 310 PM EDT Fri Sep 6 2024
By Saturday evening, the Ohio Valley will be under the influence of
surface high pressure beneath longwave upper troughing extending
from a closed 5H low over the Great Lakes. This set up will result
in fair skies and cooler than normal temperatures, giving all of us
a sneak peek at Autumn. Sunday morning min temps will bottom out in
the low to mid 40s with some valley locations and typical cool spots
possibly seeing upper 30s, with afternoon highs peaking in the mid
70s.
Fair weather continues into the work week as surface high pressure
slowly advances eastward, though temperatures will gradually
increase back to normal by mid week as upper ridging builds in from
the west. By midweek, models indicate a tropical wave developing
into a closed low at 500mb along the Mexican Gulf Coast. This system
is progged to eventually make its way north into the TN Valley and
possibly bring some well needed rainfall to our southern counties
along the KY/TN border on Friday, but confidence in any details
remains low this far out. Otherwise, dry conditions are expected
throughout the week, likely resulting in worsening drought
conditions. The latest US Monthly Drought Outlook does show
worsening conditions across portions of southern Indiana and the
Commonwealth. Stay tuned for updates, and be sure to check with
local authorities for any burn bans in your county.
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 122 PM EDT Fri Sep 6 2024
The TAF period will start off dry this afternoon with a diurnal Cu
field developing and breezy southwest winds. An approaching cold
front will pass later this afternoon/evening with scattered
showers/storms. Will continue PROB30 to cover this. Gusty winds
and brief vis reductions due to rain will be possible. Behind the
front, winds will gust out of the northwest in the post frontal wake
with broken cigs around 5-6kft AGL. Clearing will take place late
tonight with winds leveling off. However, winds will pick up out of
the northeast after sunrise with gusts of 15-20kts at times through
the day on Saturday with VFR conditions.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
SHORT TERM...MJ
LONG TERM....CRG
AVIATION.....MJ
Hazardous weather outlook, Sep 6, 1:12 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
312 PM EDT Fri Sep 6 2024
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071915-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
312 PM EDT Fri Sep 6 2024 /212 PM CDT Fri Sep 6 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms and gusty showers are possible this afternoon into
this evening. Any stronger storm could produce damaging winds. The
best time for thunderstorms will be between roughly 300 PM to 10 PM
eastern time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ/CRG
In the hours before
Special weather statement, Sep 6, 1:59 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
359 PM EDT Fri Sep 6 2024
INZ077-078-092-062030-
Washington IN-Clark IN-Scott IN-
359 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLARK...
SOUTHWESTERN SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES THROUGH 430
PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Salem, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsburg, Vienna, Charlestown, Blue River, New Pekin, Borden,
Henryville, Carwood, Underwood, and Martinsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3842 8606 3853 8609 3869 8574 3846 8565
TIME...MOT...LOC 1959Z 251DEG 25KT 3850 8594
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NeudorffSpecial weather statement, Sep 6, 2:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
410 PM EDT Fri Sep 6 2024
INZ078-079-092-KYZ032-062045-
Jefferson IN-Clark IN-Scott IN-Trimble KY-
410 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT JEFFERSON...NORTHERN CLARK...
EAST CENTRAL SCOTT AND NORTHWESTERN TRIMBLE COUNTIES THROUGH 445 PM
EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Hanover, Saluda, Smyrna, Milton, Kent, Brooksburg, Canaan,
Volga, and North Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
3874 8533 3872 8532 3865 8526 3856 8558
3877 8559 3891 8525 3892 8520
TIME...MOT...LOC 2009Z 242DEG 23KT 3874 8534
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NeudorffSpecial weather statement, Sep 6, 2:31 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT Fri Sep 6 2024
INZ077>079-092-KYZ032-062100-
Washington IN-Jefferson IN-Clark IN-Scott IN-Trimble KY-
431 PM EDT Fri Sep 6 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN JEFFERSON...NORTHERN
CLARK...SOUTHERN SCOTT...SOUTHERN WASHINGTON AND NORTHERN TRIMBLE
COUNTIES THROUGH 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 13 miles southeast of
Scottsburg to 11 miles southeast of Salem. Movement was east at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bedford, Vienna, Lexington, Hanover, Blue River, New Pekin, Saluda,
Borden, Henryville, and Shorts Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3865 8525 3860 8521 3841 8599 3842 8600
3842 8602 3853 8628 3871 8550
TIME...MOT...LOC 2031Z 261DEG 10KT 3860 8556 3848 8597
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NeudorffSpecial weather statement, Sep 6, 2:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
451 PM EDT Fri Sep 6 2024
INZ084-089-090-KYZ023>026-062115-
Crawford IN-Perry IN-Harrison IN-Hancock KY-Meade KY-Ohio KY-
Breckinridge KY-
451 PM EDT Fri Sep 6 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL HARRISON...SOUTHEASTERN
CRAWFORD...PERRY...NORTHWESTERN MEADE...HANCOCK...NORTHWESTERN
BRECKINRIDGE AND NORTHERN OHIO COUNTIES THROUGH 515 PM EDT/415 PM
CDT/...
At 451 PM EDT/351 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from near Carefree Town
to near Knottsville. Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tell City, Corydon, Hawesville, Carefree Town, Mount Pleasant,
Lewisport, Cannelton, Cloverport, Leopold, and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3801 8679 3800 8677 3802 8677 3830 8635
3828 8599 3827 8599 3827 8597 3826 8597
3768 8675 3772 8684 3774 8682 3779 8682
3784 8685 3783 8690 3784 8691 3787 8691
3788 8689 3790 8692 3791 8695
TIME...MOT...LOC 2051Z 284DEG 18KT 3826 8626 3779 8688
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NeudorffSpecial weather statement, Sep 6, 3:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
515 PM EDT Fri Sep 6 2024
INZ077>079-092-KYZ032-062145-
Washington IN-Jefferson IN-Clark IN-Scott IN-Trimble KY-
515 PM EDT Fri Sep 6 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL
JEFFERSON...CLARK... SCOTT...SOUTHERN WASHINGTON AND TRIMBLE
COUNTIES THROUGH 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vevay to 11 miles south of Salem. These storms
were nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Scottsburg, Salem, Bedford, Vienna, Charlestown, Lexington,
Hanover, Blue River, and New Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
3874 8533 3863 8523 3858 8521 3841 8586
3852 8631 3854 8631 3888 8520
TIME...MOT...LOC 2115Z 335DEG 3KT 3874 8508 3844 8611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NeudorffSpecial weather statement, Sep 6, 3:20 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
520 PM EDT Fri Sep 6 2024
INZ090>092-KYZ030-062145-
Floyd IN-Clark IN-Harrison IN-Jefferson KY-
520 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON...SOUTHERN
CLARK...SOUTHERN FLOYD AND WEST CENTRAL JEFFERSON COUNTIES THROUGH
545 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Corydon, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Shively, Corydon, Audubon
Park, Watterson Park, Lynnview, Parkway Village, and South Park View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 8619 3824 8619 3832 8571 3811 8570
TIME...MOT...LOC 2120Z 267DEG 27KT 3820 8603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Neudorff